Oxycodone Overdose

Opioid overdoses have become all too familiar in the United States and abroad. The frequency with which these high-powered narcotics are being prescribed is alarming. This, coupled with the increase in availability on the black market, means the problem has reached near-epidemic levels. Oxycodone is a particularly potent opioid meant to manage moderate to severe pain. It is marketed under names including OxyContin and Percocet.

These medications should be taken only as directed because potential complications can be life threatening. Oxycodone depresses the central nervous system so any misuse or abuse can lead to respiratory distress. This is especially true if too much of the drug is taken or if it's taken in combination with other drugs that have this effect. These can include alcohol, other opiates, sedatives, hypnotics and tranquilizers.

Safe Use of Oxycodone Can Help Lessen Risks

Extreme care needs to be taken when undergoing oxycodone therapy. Doctors can answer any questions you may have about the prescription and an informational insert establishes guidelines for safe use. Following these is imperative in order to avoid risks.

A person may overdose on oxycodone if he or she takes too much of the medication at one time. Percocet and OxyContin are available in tablets. People who abuse these medications often crush or break the tablets and use the powder in a mixture that can be inhaled, smoked or snorted. This is highly dangerous. A person may also overdose on oxycodone if he or she takes too high of a dosage without being sufficiently tolerant to opioids.

Oxycodone is classified by the U.S. Drug Enforcement Administration as having a high abuse potential. It can cause a heroin-like high and many people use it to experience this sort of euphoria and sedation. Oxycodone overdoses have skyrocketed in the last several years, and many people have died accidentally in the pursuit of a high.

Knowing How To Spot An Oxycodone Overdose Can Save Lives

Signs of an oxycodone overdose include: slowed heart rate; slow or shallow breathing; cold or clammy skin; limp muscles; low blood pressure; extreme drowsiness that can progress to coma; cardiac arrest and death. If any of these signs develop, emergency medical help should be summonsed immediately.

Possible treatments for oxycodone overdose may help if caught in enough time. Emergency personnel may try to pump the stomach, induce vomiting, give activated charcoal to prevent the drug from absorbing or administer a drug that can counteract the drug (naloxone).

If you know of someone who is abusing oxycodone, he or she is likely suffering from opioid addiction. This is a devastating condition but one that can be treated effectively. Oxycodone treatment options include detox, rehab, opiate replacement therapy and rapid opiate detox.